Virginia, 2011

Damaging Winds in Virginia, July 11, 2011

July 11, 2011 · NWS RNK · 2 events in 2 counties and zones

On July 11th an upper level ridge of high pressure was centered just off to our southwest. Upper level storm systems riding along the edge of this ridge generated a few thunderstorm complexes that approached our region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

On July 11th an upper level ridge of high pressure was centered just off to our southwest. Upper level storm systems riding along the edge of this ridge generated a few thunderstorm complexes that approached our region. Both complexes tended to weaken as they entered southwest Virginia. However, there was enough instability present that the outflow from this first complex sparked a few strong to severe thunderstorms east of the Blue Ridge in Virginia and North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 11, 6:08 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 11, 6:08 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
708 PM EDT MON JUL 11 2011

.SYNOPSIS...
A THUNDERSTORM COMPLEX OVER OHIO WILL MOVE SOUTHEASTWARD ACROSS
WEST VIRGINIA AND INTO THE CENTRAL APPALACHIANS TONIGHT. A COLD
FRONT OVER THE GREAT LAKES WILL MOVE SOUTHEAST OVERNIGHT INTO
WEDNESDAY AND CROSS THROUGH OUR REGION ON WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TUESDAY/...
BEEFED UP POPS AND WIND FOR MCS OUTFLOW THIS EVENING. EVEN THOUGH
RADAR TRENDS INDICATE SYSTEM IS WEAKENING ACROSS WVA...CONCERNED
THAT IF BOUNDARY REACHES HIGHER DEWPOINT RICH AIR ALONG AND EAST
OF THE BLUE RIDGE THAT STORMS WILL RE-INTENSIFY. WIND GUSTS OF
20-30 KTS WILL LIKELY BE COMMON WITH THE PASSAGE OF THE BOUNDARY
THIS EVENING...AND THIS SHOULD TAKE THE EDGE OFF THE SULTRY
STILLNESS THAT WE HAVE ENDURED FOR MUCH OF THE DAY.

A BROAD UPPER LEVEL RIDGE WILL BE CENTERED OVER THE TENNESSEE
VALLEY AND STRETCH FROM THE SOUTHERN MISSISSIPPI VALLEY TO THE
SOUTHEAST CORNER OF THE US. THIS RIDGE WILL BRING OPPRESSIVE HEAT
TO THE REGION WITH AFTERNOON RECORDS BEING THREATEN...MAINLY
ACROSS THE WEST (BLF-RNK). TEMPERATURES TOMORROW AFTERNOON WILL
RUN 7F-12F ABOVE NORMAL WITH TRIPLE DIGIT READINGS IN THE
PIEDMONT. HEAT INDICES WILL BE HAZARDOUS WITH VALUES IN THE MID TO
UPPER 90S ACROSS THE MOUNTAINS AND 100F-109F IN THE EAST. WE WILL
HAVE A HEAT ADVISORY FOR COUNTIES EAST OF THE BLUE RIDGE AND
ROANOKE COUNTY FOR TOMORROW AFTERNOON. OVERNIGHT LOWS WILL BE
MUGGY AND 10F ABOVE NORMAL. THERE IS A POSSIBILITY WARM OVERNIGHT
MINIMUM RECORDS COULD ALSO BE TIED/BROKEN TUESDAY MORNING. SEE
CLIMATE SECTION FOR DETAILS.

ALONG WITH THE INCREASE IN HEAT AND HUMIDITY...THUNDERSTORM
PROBABILITIES WILL ALSO INCREASE. DIURNAL THUNDERSTORMS THIS
AFTERNOON WILL FADE THROUGH THE EVENING. THE POSITION OF THE UPPER
LEVEL RIDGE TO RNK SOUTHWEST WILL FAVOR A MESOSCALE
COMPLEX...TRACKING ACROSS THE OHIO RIVER VALLEY THIS AFTERNOON...TO
ENTER THE GREENBRIER VALLEY AROUND 10PM. CORFIDI VECTORS THEN HAVE
THE BULK OF THE ENERGY DIVING SOUTH-SOUTHWEST TO BLUEFIELD AROUND
MIDNIGHT. THIS SCENARIO IS SUPPORTED BY RNK LOCAL WRF. ONE QUESTION
REMAINS...DOES THIS SYSTEM AND ASSOCIATED OUTFLOW PUSH TO THE BLUE
RIDGE? THE WRF SAYS YES WITH EARLY MORNING CONVECTION IN THE NEW
RIVER VALLEY...GRAYSON HIGHLANDS AND MOUNTAIN EMPIRE. WILL INCREASE
POPS FROM BLF-LWB TO LIKELY AND HIGH CHANCE FROM BLF-RNK-GEV TO THE
SOUTHWEST DURING THE EARLY MORNING HOURS. WILL ALSO HAVE A SLIGHT TO
LOW CHANCE FOR THE SOUTHERN SHENANDOAH AND ROANOKE VALLEY.

BY DAWN...CONVECTION SHOULD BE FADING AND EVENTUALLY...CLOUDS COVER
THINS OUT BY EARLY AFTERNOON. LEFT-OVER BOUNDARY SHOULD BE THE
PRIMARY LIFTING MECHANISM FOR STORMS TO FIRE TUESDAY AFTERNOON. WITH
THE CENTER OF THE UPPER LEVEL RIDGE MOVING SLIGHTLY TO THE SOUTHWEST
TOMORROW AFTERNOON...ANOTHER MCS MAY TRACK TOWARDS THE REGION FROM
KENTUCKY OR SOUTHERN OHIO. UNTIL THIS SCENARIO DEVELOPS...WILL CARRY
CHANCE POPS FOR THUNDERSTORMS IN THE AFTERNOON.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
WITH A WEST TO NORTHWEST FLOW CONTINUING INTO TUESDAY NIGHT...
CURRENT THINKING IS THAT MOST THUNDERSTORM ACTIVITY WILL BE ON
WESTERN SLOPES OF THE MTNS...AND THEN SOUTH OF THE CWA ACROSS NC
BY TUE NIGHT. HAVE CONTINUED SOME CHC POPS IN THE FAR SW VA MTNS
AND NC MTNS TUE EVENING...OTHERWISE I TAPER OFF THE TUESDAY
AFTERNOON CONVECTION TO SLIGHT CH ELSEWHERE TUE EVE ACROSS THE CWA.
OVERNIGHT TEMPS WILL CONTINUE TO BE VERY WARM WITH HIGH HUMIDITY
TUE NIGHT AHEAD OF THE SFC COOL FRONT.

SFC COOL FRONT MOVES THROUGH THE AREA WEDNESDAY EVENING...BUT WITH
WEST TO NORTHWEST WINDS AHEAD OF THE FRONT...TSTM ACTIVITY MAY BE
LIMITED AGAIN WED TO THE WESTERN SLOPES AREAS OF THE MTNS...AND
THEN POSSIBLY IN A LEE TROUGH IN THE PIEDMONT. I HAVE KEPT CHC
POPS GOING...BUT WITH HIGHEST CHCS IN THE WRN SLOPES AREAS OF THE
MTNS THROUGH MID AFTERNOON...THEN HIGHER CHCS IN THE PIEDMONT LATE
AFTERNOON TO EARLY EVENING. WITH PLENTIFUL MOISTURE AHEAD OF THE
FRONT...COVERAGE MAY END UP BETTER- ESPECIALLY IN THE MTNS...IF
THE WEST TO NORTHWEST LOW LEVEL WINDS ARE WEAKER THAN EXPECTED.
HIGHS WEDNESDAY COULD SOAR AGAIN MAINLY EAST OF THE MTNS WITH THE
WEST DOWNSLOPE FLOW...SO HAVE RAISED HIGHS INTO THE LOWER AND MID
90S IN THE FOOTHILLS AND PIEDMONT.

WEDNESDAY NIGHT SHOULD STAY FAIRLY WARM AND MUGGY WITH COOLER AIR
LAGGING UNTIL THURSDAY WHEN IT SURGES SOUTHWARD EAST OF THE MTNS
AS THE SFC HIGH PRESSURE WEDGES DOWN. THURSDAY THE DEEPER MOISTURE
SHOULD BE CONFINED TO THE SWRN PORTION OF THE CWA...AND WITH AN
EASTERLY FLOW DEVELOPING...I HAVE HIGH CHC POPS ALONG THE BLUE
RIDGE AND MTNS IN NW NC. THERE SHOULD BE A MARKED COOL DOWN IN
HIGH TEMPERATURES THURSDAY.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
THE EXTENDED PERIOD OF THE FORECAST FEATURES A PERSISTENT WEST COAST
TROUGH...CENTRAL U.S. UPPER RIDGE...AND A WEAKER EAST COAST/WEST
ATLANTIC TROUGH. HOWEVER...THE TREND THROUGH THE PERIOD IS FOR THE
UPPER RIDGE TO BUILD OVER THE MIDDLE OF THE COUNTRY...TRANSITIONING
THE FORECAST AREA FROM COOLER CONDITIONS WITH HIGH PRESSURE WEDGING
DOWN THE EAST COAST...TO A SOUTHEASTERLY RETURN FLOW OF DEEP
MOISTURE AND SLOWLY INCREASING TEMPERATURES. LOOKS LIKE AT THIS TIME
THAT THE FORECAST AREA WILL REMAIN ALONG THE EDGE OF THE STRONGER
SUBSIDENCE ASSOCIATED WITH THE UPPER RIDGE...SO THERE SHOULD BE AT
LEAST A CHANCE OF MAINLY AFT/EVE SHOWERS AND THUNDERSTORMS IN THE
MTNS...WITH LOWER CHANCES INTO THE PIEDMONT. THERE WILL ALSO BE
THREAT OF MORE ORGANIZED SHOWERS AND TSTMS IN MCS/S DROPPING SOUTH
OR SOUTHEASTWARD INTO THE FORECAST AREA AROUND THE UPPER RIDGE. HAVE
STAYED CLOSE TO HPC GUIDANCE FOR POPS...WHICH BRINGS THE BEST
CHANCES OF PRECIPITATION ON FRIDAY AND SATURDAY. WITH THE
EAST TO SOUTHEAST LOW LEVEL FLOW...THERE MAY BE CONSIDERABLE
CLOUDINESS... AFFECTING TEMPERATURES BY BRINGING WARMER OVERNIGHT
LOWS AND COOLER DAYTIME HIGHS. SINCE IT WILL BE A WARM AIRMASS OVER
THE AREA...AND WITH THE UPPER RIDGE BUILDING JUST TO OUR WEST...I
THOUGHT IT BEST TO KEEP HIGHS NEAR NORMAL...AND LOWS A FEW DEGREES
ABOVE NORMAL.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
MESOSCALE COMPLEX IN WVA THIS EVENING WILL SEND OUTFLOW BOUDARY
THROUGH MOST TAF SITES B4 MIDNIGHT. LOOK FOR SUDDEN WIND SHIFT AND
AN INCREASE IN MAGNITUDE OF WIND WITH THE PASSAGE OF THE MCS BOUNDARY.
LOCAL MODELS REDIRECT MOST OF THE ENERGY FROM THIS SYSTEM DOWN THE
WESTERN SLOPES OF THE APPALACHIANS...BUT CONCERN IS THAT IF
BOUNDARY INTERSECTS HIGHER DEWPOINT RICH AIRMASS EAST OF THE
MOUNTAINS THAT STORMS COULD RE-INTENSIFY AS THE BOUNDARY
PROGRESSES SOUTH AND EASTWARD. REGARDLESS...MOST OF THE ACTIVITY
SHOULD BE SOUTH OF ALL OF THE TERMINALS BY 06 UTC/2AM TONGITH.
AFTERWARDS...CONDITIONS ACROSS THE AREA WILL RETURN TO VFR BY MID
MORNING WITH SCATTERED TSRA IN THE AFTERNOON.

ANOTHER COLD FRONT WILL DROP SOUTH INTO THE REGION LATE TUESDAY
INTO WEDNESDAY WITH STORMS AND LOCAL MVFR CONDITIONS LIKELY
MAKING A RETURN FOR MIDWEEK. FRONT PUSHES SOUTH WITH DRIER
WEATHER AND VFR EXPECTED ON THURSDAY AND FRIDAY.

&&

.CLIMATE...
MAXIMUM AFTERNOON HIGH TEMPERATURE RECORDS JULY 12.

           TUE/JUL 12
ROANOKE     102/1930
LYNCHBURG    98/1914
DANVILLE    100/1990
BLACKSBURG   91/1966
BLUEFIELD    86/2008

WARMEST OVERNIGHT LOWS TEMPERATURE RECORDS JULY 12-13.

            TUE/JUL 12  WED/JUL 13
ROANOKE      74/2005     74/1915
LYNCHBURG   75/2005     73/1937
DANVILLE     75/2005     74/1992
BLACKSBURG   70/2005     67/2005
BLUEFIELD    73/2005     70/2006

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR VAZ022-032>035-
     043>047-058-059.
NC...HEAT ADVISORY FROM NOON TO 8 PM EDT TUESDAY FOR NCZ003>006-019-
     020.
WV...NONE.

&&

SYNOPSIS...AMS/JJ
NEAR TERM...PM/RCS
SHORT TERM...JJ
LONG TERM...JJ
AVIATION...AMS/PM/RCS
CLIMATE...
Hazardous weather outlook, Jul 11, 3:14 PM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
414 PM EDT MON JUL 11 2011

NCZ001-002-018-VAZ007-009>020-023-024-WVZ042>045-122015-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-GREENBRIER-
414 PM EDT MON JUL 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. A
THUNDERSTORM COMPLEX OVER THE OHIO VALLEY WILL DIVE TO THE
SOUTHEAST THIS EVENING...AND AFFECT SOUTHEAST WEST VIRGINIA
OVERNIGHT TONIGHT. THIS SYSTEM MAY MOVE FURTHER INTO THE
MOUNTAINS...BRING STRONG WEATHER TO THE NEW RIVER VALLEY AND
GRAYSON HIGHLANDS DURING THE EARLY MORNING HOURS. DAMAGING WINDS
WILL BE THE MAIN THREAT FROM THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

HEAT INDEX VALUES COULD CLIMB INTO THE UPPER 90S ACROSS THE
MOUNTAINS TUESDAY AFTERNOON.

A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-VAZ022-032>035-122015-
SURRY-WILKES-ROANOKE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
414 PM EDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  HEAT ADVISORY.

A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ005-006-020-VAZ043>047-058-059-122015-
ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
414 PM EDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

  HEAT ADVISORY.

A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004-122015-
STOKES-
414 PM EDT MON JUL 11 2011

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

DUE TO A VEHICLE ACCIDENT ON FLAT SHOALS ROAD...RESIDENTS OF THE
SARATOV AREA OF STOKES COUNTY MAY EXPERIENCE DIFFICULTIES WITH
911 SERVICE. IF YOU NEED 911 ASSISTANCE FROM THIS AREA AND HAVE
DIFFICULTIES CONTACTING 911...CALL 1-800-672-2851 OR GO BY YOUR
LOCAL FIRE DEPARTMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

A COLD FRONT WILL BRING AN ISOLATED THREAT FOR STRONG TO SEVERE
STORMS WEDNESDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE
HAIL WILL BE THE PRIMARY THREATS ALONG WITH THE VERY HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 11, 5:59 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
659 PM EDT MON JUL 11 2011

VAZ018>020-023-024-WVZ042>045-120000-
ALLEGHANY VA-BATH VA-BOTETOURT VA-CRAIG VA-GREENBRIER WV-MERCER WV-
MONROE WV-ROCKBRIDGE VA-SUMMERS WV-
659 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BATH...BOTETOURT...
CRAIG...GREENBRIER...MERCER...MONROE...ROCKBRIDGE AND SUMMERS
COUNTIES...

AT 656 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 11 MILES
NORTH OF WARM SPRINGS TO 7 MILES NORTHEAST OF SANDSTONE...MOVING
SOUTHEAST AT 30 MPH.

WIND GUSTS TO 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

THESE STORMS WILL BE NEAR JUMPING BRANCH...HIX...NEOLA...AND
MAXWELTON AROUND 705 PM...BLUESTONE DAM...BLUESTONE STATE PARK...LAKE
MOOMAW...AND HINTON AROUND 710 PM...GREENBRIER RIVER TRAIL AND AND
GLENRAY AROUND 715 PM.

LAT...LON 3820 7955 3816 7952 3817 7944 3809 7948
      3797 7928 3775 7966 3756 8026 3748 8080
      3755 8121 3759 8119 3761 8108 3772 8098
      3770 8090 3783 8093 3787 8076 3808 8030
      3804 8021 3807 7997 3818 7992 3826 7977

16
Special weather statement, Jul 11, 7:32 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
832 PM EDT MON JUL 11 2011

VAZ007-009>012-WVZ042-120145-
BLAND VA-GILES VA-MERCER WV-SMYTH VA-TAZEWELL VA-WYTHE VA-
832 PM EDT MON JUL 11 2011

...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...SMYTH...
TAZEWELL AND WYTHE COUNTIES...

AT 826 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF MATOAKA TO 20 MILES WEST OF RICHLANDS...MOVING SOUTH AT 35
MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THESE STORMS AS WELL.

THESE STORMS WILL BE NEAR KEGLEY...ATHENS...BRAMWELL...AND MONTCALM
AROUND 840 PM...PRINCETON...ELGOOD...PINNACLE ROCK STATE PARK...AND
SANDLICK AROUND 845 PM...CERES AND AND OAKVALE AROUND 850 PM.

LAT...LON 3725 8174 3721 8156 3728 8142 3758 8120
      3760 8110 3743 8086 3735 8085 3721 8093
      3715 8085 3704 8100 3690 8105 3680 8128
      3676 8127 3671 8153 3665 8155 3664 8163
      3679 8170 3692 8184 3698 8179 3715 8191

16

The radar

The Roanoke radar (KFCX), 87 km away, was scanning. The volume nearest the first event began at 01:16 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
July 11, 8:19 PM EST
Where
Campbell County, 0.67 mi NNW of Altavista
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.128, -79.307

Thunderstorm winds blew a tree down on Wards Road at the Altavista exit.

Thunderstorm Wind, Pittsylvania

When
July 11, 8:36 PM EST
Where
Pittsylvania County, 2.84 mi WNW of Glenland
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
37.010, -79.270

Thunderstorm winds knocked down a tree near 2528 Spring Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 334197, 334198.